Florida, 2013

Flash Flood and Lightning Strike in Florida, July 18, 2013

July 18, 2013 · NWS MFL · 2 events in 2 counties and zones

An upper level area of low pressure over the eastern Gulf of Mexico caused numerous showers and thunderstorms across the southeast Florida coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level area of low pressure over the eastern Gulf of Mexico caused numerous showers and thunderstorms across the southeast Florida coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 18, 9:58 AM EST, 32 minutes earlier.

Area forecast discussion, Jul 18, 9:58 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1058 AM EDT THU JUL 18 2013

.UPDATE...

LARGE SCALE CONVECTION CONVECTION CONTINUES ACROSS THE EASTERN
GULF...ACROSS THE FLORIDA STRAITS AND EASTWARD INTO THE BAHAMAS.
LOCALLY...HEAVY SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE
LOCAL GULF WATERS...BISCAYNE BAY AND PORTIONS OF THE EAST COAST
METRO AREAS AND THE ADJACENT ATLANTIC WATERS. THE 12Z SOUNDING INDICATED
DEEP TROPICAL MOISTURE CONTINUING ACROSS THE REGION WITH A PWAT
NEAR 2.2 INCHES.

THE SHORT TERM FORECAST FOR THE LATE MORNING AND AFTERNOON WAS
UPDATED TO REFLECT THE INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION...BOTH INDICATED BY LOCAL
OBSERVATIONS AND RECENT MESO-SCALE MODEL GUIDANCE. RECENT RADAR
RETURNS AND SATELLITE IMAGERY INDICATE ON-GOING CONVECTION ACROSS
THE FLORIDA STRAITS LIFTING NORTHWARD. THIS IS REFLECTED IN THE
MESO-SCALE GUIDANCE AS WELL. IN ADDITION THE MESO-SCALE GUIDANCE
INDICATES WIDESPREAD SHOWERS ACROSS THE PENINSULA STARTING AROUND
16Z WITH STORMS FORECAST TO LIFT NORTHWARD. TO SUM UP...THE
FORECAST FOR THE LATE MORNING THROUGH THE AFTERNOON IS FOR INCREASING
COVERAGE OF SHOWERS AND THUNDERSTORMS WITH A GENERAL NORTHWARD
MOTION OF THE STORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN
ISOLATED AREAS.

60

&&

.PREV DISCUSSION... /ISSUED 728 AM EDT THU JUL 18 2013/

AVIATION...
CHALLENGING TAF FORECAST. GLOBAL MODELS SHOW AN ACTIVE DAY AREA
WIDE, WHILE THE HRRR ONLY SHOWS IT BECOMING ACTIVE TOWARDS THE GULF
COAST...SO LESS CONFIDENCE ON TSTORMS EAST COAST SITES. HAVE A MORNING
TEMPO OF MVFR SHRA/VCTS EAST COAST SITES. FOR KAPF, HAVE AN AFTERNOON
TEMPO OF TSRA/MVFR. HOWEVER, IFR COULD OCCUR AT ANY GIVEN TERMINAL
SHOULD HEAVY SHOWERS OR TSTORMS IMPACT THOSE AREA, BUT CONFIDENCE
IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. LIGHT-CALM WINDS
EARLY THIS MORNING WILL BECOME SE AT 5-10 KT EAST COAST AND S-SE
5-10 KT AT KAPF.

GREGORIA

PREV DISCUSSION... /ISSUED 330 AM EDT THU JUL 18 2013/

DISCUSSION...
AN UPPER LEVEL LOW REMAINS ACROSS THE EASTERN GULF...AND A LOW
LEVEL/SURFACE TROUGH BISECTS THE REGION EARLY THIS MORNING. THE
UPPER LEVEL LOW WILL BEGIN TO SHIFT TO THE NORTHWEST...AND THE LOW
LEVEL TROUGH WILL ALSO LIFT NORTHWESTWARD INTO CENTRAL FLORIDA
DURING THE DAY TODAY. THE FOCUS FOR SHOWERS THIS MORNING SHOULD BE
ACROSS EXTREME NORTHEAST BROWARD AND ACROSS EASTERN PALM BEACH
COUNTY ALONG AND AHEAD OF THE TROUGH AXIS. OTHER SCATTERED LIGHT
SHOWERS WERE MOVING NORTHWARD OVER THE FLORIDA STRAITS AND FLORIDA
KEYS AND INTO DEEP SOUTH FLORIDA.

PWATS WILL REMAIN ABOVE 2 INCHES TODAY. THE STEERING FLOW IS
FORECAST TO BECOME WEAK OUT OF THE SOUTHWEST BY THIS AFTERNOON. SO
OVERALL STORM MOTION WILL BE VERY SLOW. GLOBAL AND HIGH RES MODEL
GUIDANCE IS NOT TOO BULLISH ON HEAVY RAINFALL FOR THE EAST COAST
METRO AREAS PAST EARLY THIS MORNING AS THE FOCUSING MECHANISM
SHIFTS OUT OF THE REGION. HOWEVER...WITH SO MUCH RAIN FALLING OVER
THE PAST SEVERAL DAYS...IT WILL NOT TAKE MUCH TO CREATE MORE
FLOODING. SO A SLIGHT FLOOD RISK WILL REMAIN IN THE HWO FOR THE
ENTIRE REGION. WITH A LITTLE MORE DAYTIME HEATING EXPECTED THIS
AFTERNOON...WEAK SEA BREEZE BOUNDARIES MAY DEVELOP. SHOWERS AND
STORMS WOULD THEN LIKELY FOCUS ACROSS THE NORTHERN INTERIOR AND
TOWARDS THE GULF COAST...WHERE THE DEEPER MOISTURE WILL RESIDE.

THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD IN FROM THE WEST TONIGHT
AND INTO FRIDAY. SOMEWHAT DRIER AIR WILL PUSH NORTHWEST ACROSS
THE REGION BEHIND THE LOW LEVEL TROUGH AND AHEAD OF A TROPICAL
WAVE. SO RAIN CHANCES WILL BE MUCH LOWER...ESPECIALLY SOUTHEAST.

A TROPICAL WAVE CURRENTLY NEAR PUERTO RICO WILL MOVE WEST AND ACROSS
SOUTH FLORIDA ON SATURDAY...WITH PWATS PROJECTED TO INCREASE TO
2.1-2.3 INCHES. SO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
FORECAST FOR SOUTH FLORIDA AS THE WAVE MOVES THROUGH. THE
SUBTROPICAL RIDGE WILL THEN CONTINUE TO BUILD INTO THE REGION SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK. DRIER AIR IS ALSO FORECAST TO PUSH
INTO THE REGION...AND RAINFALL CHANCES ARE FORECAST TO BE BELOW
NORMAL THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL SLOWLY WARM
INTO THE LOW 90S FOR THE COASTAL AREAS AND LOW/MID 90S INTERIOR.
WITH DEWPOINTS IN THE MID 70S...HEAT INDICES ARE FORECAST TO BE IN
THE UPPER 90S TO AROUND 100 FOR THE COASTAL AREAS AND 100-105
DEGREES ACROSS THE INTERIOR.

AVIATION...06Z TAFS.
AN AREA OF SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE JUST NE OF KFXE NEXT HOUR OR SO BEFORE MOVING NORTH
TOWARDS KPBI, SO ADDED VCTS FOR KFXE NEXT 2 HR WITH THEN A TEMPO
OF TSRA/MVFR FOR KPBI FROM 08-10Z. OTHERWISE, VFR WILL PREVAIL
ACROSS THE AREA. HOWEVER, ADDITIONAL ACTIVITY IS EXPECTED TO
DEVELOP ESPECIALLY AFTER SUNRISE SO KEPT WITH VCTS. LIGHT WINDS
THIS MORNING WILL BECOME SE 5-10 KT THIS AFTERNOON, EXCEPT S AT
KAPF. /GREGORIA

MARINE...
A WEAK SURFACE TROUGH WILL CONTINUE TO LIFT NORTHWESTWARD ACROSS
THE REGION THIS MORNING...AND THE PRESSURE GRADIENT AND REGIONAL
WINDS ARE FORECAST TO SLOWLY SUBSIDE  WITH THE GULF AND ATLANTIC
SEAS FORECAST TO SLOWLY SUBSIDE TODAY. OTHERWISE...WINDS AND SEAS
ARE EXPECTED TO REMAIN WELL BELOW ADVISORY LEVELS THROUGH THE
FORECAST PERIOD.

FIRE WEATHER...
LIGHT EAST TO SOUTHEAST FLOW AND MOIST CONDITIONS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  75  87  78 / 60 30 30 30
FORT LAUDERDALE  86  77  88  78 / 70 30 20 40
MIAMI            87  76  88  78 / 70 30 20 40
NAPLES           88  74  91  76 / 60 40 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...59/RM
Hazardous weather outlook, Jul 18, 3:03 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
403 AM EDT THU JUL 18 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190900-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
403 AM EDT THU JUL 18 2013

...LOCALIZED STREET FLOODING POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: LOCALIZED STREET FLOODING IS POSSIBLE AGAIN TODAY WHERE
HEAVIER RAINS OCCUR. SOILS ARE SATURATED FROM THE RECENT HEAVY
RAINFALL, SO IT WILL NOT TAKE MUCH TO CAUSE LOCALIZED FLOODING OF
STREETS AND POORLY DRAINED AREAS.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES.

THUNDERSTORMS: A FEW THUNDERSTORMS ARE EXPECTED WITH THE IMPACTS
BEING OCCASIONAL LIGHTNING STRIKES AND HEAVY RAINFALL.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE LOCAL
WATERS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIP CURRENTS WILL AGAIN BE POSSIBLE ALONG THE ATLANTIC BEACHES,
ESPECIALLY ON SATURDAY AS SOUTHEASTERLY WINDS INCREASE.

THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE MAIN THREAT BEING
LIGHTNING STRIKES AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HIGH RAINFALL AMOUNTS OR FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Jul 18, 7:00 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
800 AM EDT THU JUL 18 2013

FLZ072-074-172-173-181230-
COASTAL BROWARD COUNTY FL COASTAL MIAMI DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
800 AM EDT THU JUL 18 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
BROWARD COUNTY...EASTERN MIAMI-DADE COUNTY...FOR THE DEVELOPMENT OF
FUNNEL CLOUDS...

* UNTIL 830 AM EDT

* AT 754 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE MIAMI-DADE COUNTY
COAST FROM HOMESTEAD TO CORAL GABLES, THEN FROM MIAMI BEACH TO NORTH
BAY VILLAGE...AND MOVING NORTHWEST AT 15 MPH. SOME ROTATION IS BEING
DETECTED WITH THE SHOWERS AND THUNDERSTORMS AS THEY APPROACH THE
COAST.

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2580 8011 2573 8014 2567 8015 2566 8016
      2568 8018 2574 8017 2574 8020 2572 8024
      2564 8026 2561 8030 2557 8030 2553 8032
      2547 8033 2544 8038 2598 8024 2607 8012
      2603 8011 2590 8010
TIME...MOT...LOC 1159Z 123DEG 13KT 2588 8016

MOLLEDA

The radar

The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Miami-Dade

When
July 18, 10:30 AM EST to 2:30 PM EST
Where
Miami-Dade County, 0.93 mi NW of Miami Beach to 1.54 mi NNE of Biscayne Park
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
25.810, -80.130

An intense thunderstorm moved across the southern portion of Miami Beach during the late morning and midday hours, with two to four inches of rain falling in a very short time. Numerous reports of flooding was obtained from Broadcast and Social Media from the Miami Beach area at noon into the early afternoon, particularly south of 41st Street. Water was entering several structures and significant street flooding also occurred. Rain poured in through the roof of the Chabad House which entered the main social area of the center. A second storm moved across the same area later in the afternoon bringing the rainfall total for the day at Miami Beach of 6.78 inches which not only was a daily record but was a daily record for the month of July and this total made it the wettest July on record with continuous records dating back to 1942.

Lightning, Broward

When
July 18, 4:50 PM EST
Where
Broward County, 2.87 mi WSW of Davie
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
26.057, -80.274

Two 16-year old males fell from a 25-foot Ficus Tree that was struck by lightning and were injured. Both were transported to a local hospital.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469904, 469905.